Colorado, 2008

Winter Storm and Heavy Snow in Colorado, May 12 to 13, 2008

May 12 to 13, 2008 · NWS GJT · 9 events in 9 counties and zones

A cold late season storm system brought significant snowfall and strong winds to the mountains and northern high valleys of western Colorado.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold late season storm system brought significant snowfall and strong winds to the mountains and northern high valleys of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 4:00 AM MST, 8 hours earlier.

Area forecast discussion, May 12, 4:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT MON MAY 12 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
STRONG TROUGH SPLITS AND DIVES SOUTH OVER UTAH TONIGHT.  COLD FRONT
ORIENTED SOUTHWEST TO NORTHEAST HAS ALREADY MOVED THROUGH NRN
UTAH.  THIS FRONT MOVES SOUTHEAST ACROSS OUR FORECAST AREA TODAY
AND TONIGHT...MOVING INTO THE UINTA BASIN THIS MORNING AND REACHES
THE I70 CORRIDOR EARLY THIS AFTERNOON.  TONIGHT...THE COLD FRONT
WILL DROP SOUTH ACROSS SE UTAH BUT MAY NOT SWEEP THROUGH DURANGO AND
PAGOSA SPRINGS UNTIL TUESDAY MORNING.  NOT MUCH MOISTURE AHEAD OF
THE FRONT...BUT GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON
BUT STAY BELOW WIND ADVISORY CRITERIA.  THE WIND DOES WARRANT A
RED FLAG WARNING FOR THE LOWER ELEVATIONS OF SOUTHWEST COLORADO
(SEE YESTERDAYS FIRE WEATHER DISCUSSION BELOW).  THE WINDS WILL SHIFT
TO NORTHWEST AFTER COLD FRONT PASSAGE...BUT GUSTY WINDS WILL SUBSIDE
AS THE MOIST BAROCLINIC BAND ARRIVES.  UPSTREAM RADARS SHOW
IMPRESSIVE PCPN SHIELD WITH THE BAROCLINIC CLOUD.  MODELS INDICATE
RAIN/SNOW BAND WILL HOLD TOGETHER AS IT CROSSES OVER THE MOUNTAINOUS
SPINE OF UTAH AND MOVES INTO WRN COLORADO.  IN THE MOUNTAINS...HEAVY
SNOW WILL FALL BENEATH THE BAROCLINIC CLOUD WITH SNOW LEVELS LOWERING
TO AROUND 6K FEET.

FOR TONIGHT AND TUESDAY...FORECASTS BECOME A LITTLE TRICKY WITH
RESPECT TO THE WINTER WEATHER HIGHLIGHTS.  WATER VAPOR SHOWS A POCKET
OF POTENTIAL VORTICITY OVER EXTREME NW NEVADA AND IT IS NOT
PROGRESSING EASTWARD.  FARTHER NORTH...ANOTHER VORTICITY CIRCULATION
ALONG THE WASHINGTON AND OREGON STATE LINE SHOWS SLIGHT
RETROGRESSION.  THIS TREND MAY SUPPORT THE EC MODEL THAT THE TRACK OF
THE CLOSED LOW WILL BE A FARTHER WEST THAN THE 00Z GFS MODEL
INDICATE...AND THE WINDS ALOFT BECOME NORTHEASTERLY ON THE BACK HALF
OF THE RAIN/SNOW BAND.  WHAT THIS MEANS IS THAT MOST OF THE RAIN/SNOW
OCCURS WITH THE BAROCLINIC BAND...BUT BECOMES MORE SPOTTY BEHIND THE
PCPN BAND.  WITH THE UNCERTAINTY...WILL LET THE NEXT SHIFT DECIDE
WHETHER THE WINTER STORM WATCH SHOULD BE UPGRADED TO AN ADVISORY OR A
WARNING.  CURRENT INDICATION IS THAT THE HIGH MOUNTAINS WILL RECEIVE
6 TO 12 INCHES.

TUESDAY NIGHT...WRAP AROUND MOISTURE WILL BE ERODING FROM THE
NORTHWEST AS THE CLOSED LOW MOVES INTO SRN NEW MEXICO.  FLAT RIDGE
WILL BE OVER THE FORECAST AREA FOR PARTIAL CLEARING.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
NEXT STORM SYSTEM BEGINS TO APPROACH FROM THE GRT BASIN AS PREVIOUS
STORM MOVES INTO THE TEXAS PANHANDLE. INSTABILITY AND MOISTURE WILL
BE SUFFICIENT WEDNESDAY AFTERNOON FOR REDEVELOPING SHOWERS FAVORING
THE NRN AND CNTRL MTNS. ACTIVITY WILL INCREASE WEDNESDAY NIGHT AS A
WAVE DROPS INTO NRN COLORADO. QPF AT THIS TIME LOOKS RESPECTABLE.

HIGH AMPLITUDE NORTHERLY FLOW IS EXPECTED THURSDAY WITH ENOUGH
FORCING AND MOISTURE TO BRING INSTABILITY SHOWERS ALONG OUR ERN CWA
BORDER. PATTERN REMAINS HIGHLY AMPLIFIED FRIDAY WITH RIDGE ALONG THE
WEST COAST WHICH SHIFTS SLOWLY EWRD FRIDAY BRINGING THE START OF A
NOTICEABLE WARMING AND DRYING PERIOD.

THE RIDGE AXIS REMAINS WEST OF THE CWA KEEPING NORTHWESTERLY TO
NORTHERLY FLOW ALOFT THROUGH THE END OF THE WEEK. THE RIDGE CENTER
WILL RETROGRADE SLIGHTLY WEST ALTHOUGH MODELS INDICATE THAT THE
NORTHERN PORTION OF THE RIDGE AXIS WILL TRANSLATE OVERHEAD AS THE
NEXT TROUGH MOVES INLAND OVER THE PAC NORTHWEST. THIS SOLUTION WOULD
RESULT IN WARMING TEMPERATURES ABOVE NORMAL.

&&

.AVIATION...
INCREASING SOUTHWEST FLOW WILL YIELD STRONG GUSTY WINDS AHEAD OF A
COLD FRONT. VFR AHEAD OF THE COLD FRONT...HOWEVER CONDITIONS WILL
DETERIORATE AFTER COLD FRONTAL PASSAGE WITH IFR AND MVFR BECOMING
WIDESPREAD.  COLD FRONT REACHES KVEL AT 15Z...KCNY-KGJT-KRIL-
KEGE BETWEEN 19Z-21Z...AND KCEZ ABOUT 06Z TONIGHT.  THE FRONT
STALLS AND DOES NOT REACH KDRO UNTIL 12Z TUESDAY MORNING.

&&

.FIRE WEATHER (FROM YESTERDAYS DISCUSSION)...
MONDAY:  FIRE WEATHER CONCERNS FOR WEST-CENTRAL CO HINGE COMPLETELY
ON THE PROGRESS OF THE COLD FRONT. CURRENTLY...EXPECT FRONTAL PASSAGE
ACROSS CO FWX ZONE 203 TOWARD 3 PM. FRONT WILL BE PRECEDED BY GUSTY
WINDS AND LOWER RH AND 203 COULD HIT RED FLAG CRITERIA AROUND NOON...
BUT DO NOT BELIEVE DURATION WILL BE MET DUE TO ONSET OF AFTERNOON
CLOUDS FOLLOWED BY COLDER TEMPS AND RISING HUMIDITY WITH FRONTAL
PASSAGE. THUS...WILL CANCEL THE FIRE WEATHER WATCH FOR ZONE 203 WITH
NO HIGHLIGHTS THERE FOR MON.

SOUTHWEST CO ZONE 207 A DIFFERENT STORY. FRONT NOT EXPECTED TO GET
TO THE FOUR CORNERS UNTIL EVENING...SO THIS AREA SHOULD HAVE GUSTY
AND DRY PREFRONTAL CONDITIONS THROUGHOUT THE AFTERNOON. WILL UPGRADE
THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ZONE 207 BELOW
7000 FT ELEVATION MONDAY FROM 11 AM UNTIL 7 PM.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING TODAY 11 AM TO 7 PM FOR SOUTHWEST COLORADO
       FIRE ZONE 207 BELOW 7000 FEET FOR GUSTY WINDS AND LOW RH.
      WINTER STORM WATCH TONIGHT AND TUESDAY FOR MOST OF THE
       MOUNTAINS...INCLUDING ZONES 4/9/10/12/13/18/19
.UT...NONE.

SHORT TERM.....PF
LONG TERM......MC/AS
AVIATION.......PF
FIRE WEATHER...JAD
Hazardous weather outlook, May 12, 5:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 AM MDT MON MAY 12 2008

COZ001>014-017>023-UTZ022>025-027>029-131200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
610 AM MDT MON MAY 12 2008

...SEE WEATHER.GOV/GJT FOR DETAILS ON THE RED FLAG WARNING AND
WINTER STORM WATCH OVER PARTS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY AND GUSTY AFTERNOON WINDS TO 25 MPH WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE LOWER ELEVATIONS
OF SOUTHWEST COLORADO. SEE WEATHER.GOV/GJT FOR SPECIFIC DETAILS ON
THE RED FLAG WARNING.

ISOLATED THUNDERSTORMS WILL ALONG A COLD FRONT THAT SWEEPS ACROSS
EASTERN UTAH AND NORTHWEST COLORADO THIS AFTERNOON AND SOUTHWEST
COLORADO TONIGHT. SNOW WILL INCREASE IN THE MOUNTAINS WITH
SIGNIFICANT ACCUMULATIONS EXPECTED. MUCH OF THE HIGH MOUNTAINS ABOVE
9000 FEET WILL RECEIVE 4 TO 8 INCHES OVERNIGHT. SEE WEATHER.GOV/GJT
FOR SPECIFIC DETAILS ON THIS WINTER STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE IN THE HIGH MOUNTAINS OF WESTERN COLORADO THROUGH
TUESDAY.  TOTAL STORM ACCUMULATIONS ABOVE 9000 FEET WILL RANGE FROM
6 TO 12 INCHES.

THURSDAY...A CHANCE OF RAIN OR SNOW SHOWERS EXISTS OVER THE HIGH
COLORADO MOUNTAIN PASSES.

MANY SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
OVER THE NEXT SEVERAL WEEKS AS HIGH MOUNTAIN SNOWPACK MELTS. A FEW
OF THESE RIVERS WILL EXCEED BANKFULL.

CONTINUE TO MONITOR THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB
SITE AT: WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 heavy snow. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
May 12, 12:00 PM MST to May 13, 11:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
May 12, 12:00 PM MST to May 13, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
May 12, 1:00 PM MST to May 13, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
May 12, 2:00 PM MST to May 13, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.

Heavy Snow, Upper Yampa River Basin

When
May 12, 2:00 PM MST to May 13, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
May 12, 3:00 PM MST to May 13, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
May 12, 4:00 PM MST to May 13, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches occurred while wind gusts of 15 to 25 mph produced blowing and drifting snow.

Heavy Snow, Central Yampa River Basin

When
May 12, 4:00 PM MST to May 13, 8:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 2 to 3 inches occurred.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
May 12, 9:00 PM MST to May 13, 11:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107316, 107321, 107319, 107322, 107325, 107318, 107317, 107324, 107323.